Alert archive / New York / Special Marine Warnings in 2024

Special Marine Warning 13, NWS Buffalo, NY

May 27, 2024

NWS Buffalo, NY issued this special marine warning at May 27, 2024, 12:17 PM EDT. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2024, 12:17 PM EDT (16:17 UTC)
Expired
May 27, 2024, 1:15 PM EDT
In force
58 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at May 27, 11:07 AM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 27, 11:07 AM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1107 AM EDT Mon May 27 2024

.SYNOPSIS...
While the majority of today will be rain free...a relatively deep
storm system moving out of Lower Michigan will push a pair of
frontal systems through our area that will result in several rounds
of showers and drenching thunderstorms. Some storms may have the
potential to generate damaging wind gusts...mainly across the Finger
Lakes and Eastern Lake Ontario regions. The unsettled will persist
into mid week...while there is high confidence that it will become
progressively cooler.

&&

.NEAR TERM /THROUGH TUESDAY/...
A convectively enhanced shortwave is continuing to spawn
showers and thunderstorms which will impact areas east of Lake
Ontario from 15Z to 17Z. To the west...showers have diminished
in coverage but anticipating additional storms by this
afternoon. Details follow below...

...Strong Thunderstorms and Drenching Downpours Likely Today...

As is typically the case in western New York...it is the pre frontal
troughs that usually generate the greatest forcing for strong
convection...rather than the ensuing cold frontal passage. This case
will be no different. While instability (SBCAPE) ahead of this next
boundary is only forecast to reach 500-1000 j/kg...bulk shear values
of at least 30-40 kts are anticipated. Additional incalculable
shear should be added by the remnants of the previously
mentioned MVC (convectively enhanced shortwave) moving through
the region. Should convection become organized over the Finger
Lakes and particularly the Eastern Lake Ontario region...it
would not be difficult for stronger downdrafts to funnel 40-45kt
winds aloft to the sfc...especially given a forecast of DCAPEs
in the vcnty of 1000 j/kg. The Storm Prediction Center has thus
outlined the Finger Lakes and Eastern Lake Ontario region within
a slight risk for severe convection for today. While more
widely separated showers and drenching thunderstorms will still be
possible back over the far western counties this afternoon...the
risk for strong to severe convection will be notable lower.

While breaks of sun will be possible for some areas today...we can
anticipate a fair amount of cloud cover with noticeably higher
humidity...courtesy of Td's reaching into the mid 60s. Its worth
noting that any breaks of sun will only increase the risk for strong
to severe thunderstorms...especially for the Finger Lakes and
Eastern Lake Ontario regions.

There will also be the potential for localized hydro concerns...as
the sub tropical airmass combined with short MBE vectors will lend
itself to torrential downpours. This could lead to smaller basins
receiving an inch or two of rain in an hours time...which is right
where current one hour flash flood guidance is positioned. The
highest risk for this scenario coming to fruition will be once
again be over the Finger Lakes and Eastern Lake Ontario regions.

The deep area of low pressure will be over western Quebec by late
this afternoon/early evening. At this time...it will push a cold
front through the region. While a few more showers and thunderstorms
will be possible with its passage...this will certainly be anti-
climactic after the stronger convection from the pre-frontal trough.

Significant mid level drying in the wake of the cold front later
tonight will bring an end to the showers and evening storms...
although some showers could linger east of Lake Ontario into the wee
hours of Tuesday morning. Some areas could even experience at least
partial clearing.

Tuesday will be characterized by brisk winds...cooler and less humid
conditions...as a deep cyclonic flow will be in place across the
eastern half of the continent. A robust shortwave within this
pattern will rotate across the region while being accompanied by the
next surge of deeper moisture. This will combine with diurnally
enhanced instability to once again encourage showers and possible
thunderstorms to blossom over the region...especially during the
midday and afternoon. Temperatures on Tuesday will only climb into
the 60s to near 70...which will be JUST shy of normal values while
westerly winds will gust to 30 to 35 mph at times.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A potent trough and then a cold front will track across the area
Tuesday night into early Wednesday morning. As the trough tracks
across the area, showers will continue through the first half of the
night, before becoming less organized. Forcing from the trough will
provide the main focus for showers during the evening and early
overnight, while the cold front will move through and continue the
potential for showers. Overall synoptic moisture ahead of the trough
will be generally low with PWats of around an inch, and lowering
some to around three quarters of an inch after it crosses the area.
With these lower moisture values and weaker forcing from the cold
front, showers that do linger into the morning on Wednesday will be
less organized. Most areas can expect less than a tenth of an inch
of rainfall, with the greatest amounts east of Lake Ontario where
forcing and moisture will be slightly better. Temperatures on the
night will be in the upper 40s for the higher terrain to the low 50s
for the lower elevations.

Wednesday, showers will linger across the area, with the best chance
for showers southeast of Lake Ontario toward the NY/PA border.
Showers will taper off and track out of the area from northwest to
southeast. By the afternoon, showers should be limited to a general
area from the NY/PA border, to the Finger Lakes & to the western
ADKs. Northwest flow over the region will help keep temperatures
below normal, with highs in the mid 50s to upper 60s from the higher
terrain to lower elevations respectively.

Wednesday night, earlier showers should be out of the area, minus a
few sprinkles for the Southern Tier and for areas well southeast of
Lake Ontario. Clearing skies from northwest to southeast, along with
a mostly northerly flow will bring one of the cooler nights the area
has seen in a while with overnight lows dropping to the low to
upper 40s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A large area of high pressure and stout ridge will build east into
the region during the long term period. This will provide mainly dry
and fair weather for most of the period. A trough will pass over the
region on Thursday/Thursday night, but synoptic moisture will be
limited and with the sfc high pushing into the region, any potential
for showers looks very limited. The sfc high and large ridge center
over the region from Friday afternoon through Saturday evening.

There are some timing issues with the next incoming trough and how
quickly the large ridge weakens and/or moves east. Due to this, some
guidance is bringing in the potential for showers starting on Sunday
morning, but with the lack of certainty, left at most slight chance
POPs.

Temperatures for the period will start out at least 5 degrees below
normal on Thursday and warm through the period to around 5 degrees
above normal.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
The main area of moderate showers and embedded storms is moving east
and will impact KART within the next hour or so. With it expect MVFR
to IFR Cigs and lower Vsbys. Elsewhere...MVFR to VFR Cigs will
follow the showers with some break in the cloud shield.

This afternoon....additional showers and thunderstorms will be
possible....especially over the Finger Lakes and Eastern Lake
Ontario regions where the convection could become strong.

The showers and residual thunderstorms this evening will taper off
from west to east...as a cold front will press through the region.

MVFR cigs will remain in place across the Southern Tier...which Cigs
of 2500-3500 will be found.

Outlook...

Tuesday...Restrictions possible with showers.
Wednesday...VFR to MVFR cigs with a chance of showers.
Thursday and Friday...VFR.

&&

.MARINE...
Southerly winds will freshen and gradually become southwesterly
throughout the Lower Great Lakes today...but with most areas
experiencing an offshore flow...the only area that will warrant a
small craft advisory will be on Lake Erie.

There will be thunderstorms throughout the region today...some of
which could become strong. The highest risk for significant
convection will be over the eastern half of Lake Ontario this
afternoon and evening. Mariners should be extra vigilant to any
statements or warnings regarding this activity.

Moderate to fresh southwesterlies are then expected throughout the
region tonight and Tuesday. These winds would very likely require
more small craft advisories.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020.
         Small Craft Advisory until 8 PM EDT Tuesday for LEZ040-041.

&&

SYNOPSIS...RSH
NEAR TERM...AR/RSH
SHORT TERM...SW
LONG TERM...SW
AVIATION...AR
MARINE...AR/RSH
Hazardous weather outlook, May 27, 4:50 AM EDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
450 AM EDT Mon May 27 2024

NYZ001>003-010>013-019>021-085-280900-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
450 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms today will have an elevated risk of
containing torrential downpours. Some could also contain wind gusts
to 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-280900-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
450 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms today will have the potential to become strong to
severe...with damaging wind gusts having the highest risk of
occurring. Storms today will likely also contain torrential downpours
that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
450 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Thunderstorms today will have an elevated risk of generating wind
gusts in excess of 40 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:05 AM EDTSmall Craft AdvisoryBUF42 hr
May 27, 10:42 AM EDTSpecial Marine WarningBUF68 min
May 27, 11:15 AM EDTSpecial Marine WarningBUF60 min
May 27, 1:23 PM EDTSevere Thunderstorm WarningBUFOswego52 min
May 27, 1:49 PM EDTSpecial Marine WarningBUF14 min
May 27, 2:08 PM EDTSpecial Weather StatementBUFJefferson, Lewis37 min
May 27, 2:11 PM EDTSpecial Marine WarningBUF64 min
May 27, 2:44 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis25 min
May 27, 2:52 PM EDTSpecial Weather StatementBUFChautauqua53 min
May 27, 2:54 PM EDTSevere Thunderstorm WarningBUFLewis25 min
May 27, 3:14 PM EDTSpecial Weather StatementBUFJefferson46 min
May 27, 3:40 PM EDTBeach Hazards StatementBUFCayuga, Chautauqua, Erie, Jefferson, Oswego30 hr
May 27, 3:50 PM EDTSpecial Weather StatementBUFChautauqua55 min
May 27, 4:11 PM EDTSpecial Marine WarningBUF64 min
May 27, 5:08 PM EDTSpecial Weather StatementBUFJefferson67 min
May 27, 5:40 PM EDTSpecial Weather StatementBUFOswego65 min
May 27, 6:22 PM EDTSpecial Weather StatementBUFLewis, Oswego68 min

Nearby

Special Marine Warnings in New York, 2024Every special marine warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.